Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

July 3, 2020Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2020, 2:16 PM MDT for Douglas County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2020, 2:16 PM MDT (20:16 UTC)
Expired
Jul 3, 2020, 3:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Douglas County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:48 PM MDTHAIL 13 W Castle Rock, COREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS55 KBOU 032016
SVRBOU
COC035-032100-
/O.NEW.KBOU.SV.W.0087.200703T2016Z-200703T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
216 PM MDT Fri Jul 3 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Douglas County in northeastern Colorado...

* Until 300 PM MDT.

* At 216 PM MDT, a severe thunderstorm was located over Perry Park,
  or 31 miles northwest of Colorado Springs, moving northeast at 10
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Southwestern Castle Rock, Roxborough Park, Sprucewood, Perry Park
  and Devil's Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 10510 3928 10520 3946 10504 3931 10473
TIME...MOT...LOC 2016Z 221DEG 7KT 3927 10501 

HAIL...1.25IN
WIND...60MPH
 
$$

ENTREKIN
3 follow-up statements
006 
WWUS55 KBOU 032034
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
234 PM MDT Fri Jul 3 2020

COC035-032100-
/O.CON.KBOU.SV.W.0087.000000T0000Z-200703T2100Z/
Douglas CO-
234 PM MDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL DOUGLAS COUNTY...

At 234 PM MDT, a severe thunderstorm was located near Perry Park, or
29 miles south of Denver, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Southwestern Castle Rock, Roxborough Park, Sprucewood, Perry Park and
Devil's Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 10510 3928 10520 3946 10504 3931 10473
TIME...MOT...LOC 2034Z 221DEG 7KT 3930 10498 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
823 
WWUS55 KBOU 032047
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
247 PM MDT Fri Jul 3 2020

COC035-032100-
/O.CON.KBOU.SV.W.0087.000000T0000Z-200703T2100Z/
Douglas CO-
247 PM MDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL DOUGLAS COUNTY...

At 247 PM MDT, a severe thunderstorm was located 5 miles north of
Perry Park, or 26 miles south of Denver, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Southwestern Castle Rock and Roxborough Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3928 10498 3934 10511 3946 10504 3931 10473
TIME...MOT...LOC 2047Z 199DEG 8KT 3934 10498 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
527 
WWUS55 KBOU 032058
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
258 PM MDT Fri Jul 3 2020

COC035-032108-
/O.EXP.KBOU.SV.W.0087.000000T0000Z-200703T2100Z/
Douglas CO-
258 PM MDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS COUNTY WILL
EXPIRE AT 300 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small 
hail and heavy rain is still possible with this thunderstorm.

LAT...LON 3928 10498 3934 10511 3946 10504 3931 10473
TIME...MOT...LOC 2058Z 221DEG 7KT 3935 10497 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:09 AM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 10:09 AM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1009 AM MDT Fri Jul 3 2020

.UPDATE...
Issued at 1009 AM MDT Fri Jul 3 2020

No big changes at this time. A weak Denver cyclone is in place
which will help to hold low level moisture in place near the
foothills until convection moving off the foothills can tap into
it. The latest HRRR model run is still showing a band of
convection developing over the mountains around noon and then moving
eastward through the afternoon hours. The first storms to develop
will be high-based and may not produce very much rain over the
I-25 corridor. But as storms progress across the plains they
should gain strength as they tap into additional moisture present
out there. There continues to be a Marginal Risk of severe
thunderestorms as they move to the eastern border by this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Fri Jul 3 2020

Weakening southwest flow aloft will be over the area today thru
tonight, with no apparent features, embedded in the flow. At the
sfc, a weak lee trough will be in place, along the front range,
with southeast low level flow across the plains. This will allow
for deeper low level moisture, to stay across the plains, with
MLCAPE up to 1500 j/kg by aftn.

Overall, sct convection will develop over the higher terrain by
early aftn, with outflow boundaries spreading across the I-25
Corridor, by mid aftn. Additional tstm development will occur
with the outflow boundaries as they continue to move across the
plains by late aftn. Storms will become stronger, across the
plains, as higher values of MLCAPE are entrained into the storms.
There is some threat for severe, with wet microbursts being the
main threat. In addition, with high theta-e values over the
plains, the storms will produce heavy rainfall with some threat
of flooding in a few areas. As for highs this aftn, will keep
readings mainly in the lower to mid 90s over nern CO.

For tonight, expect most tstm activity will end in the early evening
hours, across the plains, with little additional activity
expected over the higher terrain.

.LONG TERM...(Saturday through Thursday)
Issued at 338 AM MDT Fri Jul 3 2020

The upper ridge axis will remain over the state as the center of
the upper high retrogrades west from the southern NM/AZ border on
Saturday. This will keep weak flow aloft, as well as recycle the
subtropical moisture over the state. Surface high pressure near
the Great Lakes will continue to feed moisture into the eastern
plains via southeasterly surface flow. Precipitable water values
are expected to increase to above the 90th percentile. Increased
moisture, but a little less instability over the area will result
in showers and thunderstorms beginning perhaps a bit earlier
compared to today, but be slightly weaker. Still expect slow
moving storms, to first fire over the mountains late morning,
spreading east through the day, with the main hazards being
lightning, heavy rain and localized flooding issues. This is
important to those spending the holiday in the outdoors, as many
do. As the storms push further east over the plains, there will
be more of a hail threat, and could see some stronger storms
producing large hail and strong outflow winds.

On Sunday, there will be a similar set up, however a slight
movement of a trough over the PacNW to the south will push slightly
drier air over the mountains, and the surface trough will be
slightly further east. Expect another day of afternoon and evening
thunderstorms, with slightly less coverage and heavy rain
potential compared to Saturday.

Flow aloft will become slightly stronger Monday, however enough of
the remaining moisture will remain over the area for another round
of afternoon and early evening convection, with less coverage.

Depending on what model is followed next, overall, the upper
trough over the Pacific Northwest will remain nearly stationary or push
a little further south with several impulses moving for the rest
of the week. At the same time, an upper high begins to build in
north from Texas, increasing the southwesterly flow aloft between
the two features. This flow will lay across the state, bringing
warmer and drier air for the period, with little to no storm
activity expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1009 AM MDT Fri Jul 3 2020

Thunderstorms moving across the Denver area early in the afternoon
should be the main impact to aviation today. Wind gusts up to 40
knots along with brief heavy rain will be possible as the storms
move past. Ceilings are expected to remain above 6000 feet AGL.
Outflow winds from the strong evening storms on the plains may
cause an evening wind shift to easterly at some point. Overnight,
winds should return to drainage southerlies after about 9 PM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...RPK
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jul 3, 10:53 AM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1053 AM MDT Fri Jul 3 2020

COZ030>051-041700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1053 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected over the Front Range
foothills by early this afternoon which will then move across the
plains through the late afternoon and early evening hours.
Isolated severe thunderstorms may develop as the storms move east
of a Fort Morgan to Limon line. Wind gusts up to 60 mph and hail
up to an inch in diameter will be the main threat. In addition,
heavy rainfall may cause some minor flooding over portions of the
plains as well.

The shower and thunderstorm activity will gradually end over the
plains during the evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm coverage will increase further on Saturday as moisture
remains high. While coverage will be slightly less Sunday, this
weekend's storms will be quite wet and may produce heavy rain for
localized flooding issues. Further east, more instability will
allow for a better chance of hail and gusty outflow winds. Putting
lightning on top off all the hazards mentioned above, all people
planning on spending the holiday weekend outside need to make sure
they have a way of receiving weather alerts.

Monday through Wednesday will bring a warmer and drier weather
pattern due to westerly flow aloft increasing. Tuesday and
Wednesday may be within a few degrees of the record high
temperatures for those dates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However, any
reports of severe weather would be appreciated.

In the hours before

Special weather statement, Jul 3, 1:32 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Denver CO
132 PM MDT Fri Jul 3 2020

COZ041-032000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
132 PM MDT Fri Jul 3 2020

...SPECIAL WEATHER STATEMENT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ponderosa Park, or 26 miles southeast of Denver, moving northeast at
10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Elizabeth, Franktown and Ponderosa Park.

LAT...LON 3934 10469 3939 10475 3950 10463 3939 10450
TIME...MOT...LOC 1932Z 227DEG 9KT 3940 10469

ENTREKIN
Special weather statement, Jul 3, 2:10 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
210 PM MDT Fri Jul 3 2020

COZ036-041-032100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
210 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS COUNTY UNTIL 300
PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Devil's Head, or 33 miles south of Denver, moving northeast at 10
mph.

Nickel size hail, heavy rain and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Castle Rock, Roxborough Park, Larkspur, Perry Park, Devil's Head,
Sprucewood and Sedalia.

LAT...LON 3920 10518 3929 10521 3945 10507 3945 10505
      3947 10504 3946 10502 3944 10502 3944 10501
      3941 10497 3941 10495 3943 10494 3945 10496
      3934 10467 3916 10492
TIME...MOT...LOC 2009Z 229DEG 4KT 3927 10515

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:32 PM MDTSpecial Weather StatementBOUDouglas28 min
Jul 3, 2:10 PM MDTSpecial Weather StatementBOUDouglas50 min
Jul 3, 2:38 PM MDTSevere Thunderstorm WarningBOUDouglas52 min
Jul 3, 3:31 PM MDTSpecial Weather StatementBOUArapahoe44 min
Jul 3, 4:28 PM MDTSpecial Weather StatementBOUAdams47 min
Jul 3, 4:34 PM MDTSpecial Weather StatementBOUMorgan41 min
Jul 3, 5:14 PM MDTSpecial Weather StatementBOUMorgan31 min
Jul 3, 5:22 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington23 min
Jul 3, 5:24 PM MDTSevere Thunderstorm WarningBOUMorgan36 min
Jul 3, 5:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington27 min
Jul 3, 5:53 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.